Date: 10th July, 2023
Location of Incident: Peterborough
Drug of concern: Heroin
Identified risk: High risk of overdose.
Source of information: Public Health
Alert instigated by: Cambridgeshire & Peterborough Public Health
We have been made aware of a number of non-fatal opioid overdoses in Peterborough between 5th July and the 7th July 2023. All of the overdose incidents were linked to heroin and poly drug use.
Please advise those who use heroin of the risks associated with the consumption of other depressant substances particularly alcohol and benzodiazepines to take extra caution and to always carry a naloxone kit.
The usual harm reduction advice applies:
- Don’t use alone, always have someone with you.
- Go low and slow – take less than you normally would and wait before continuing.
- Smoke heroin rather than inject.
- Have a naloxone kit to hand.
- Don’t use heroin with other depressants – Particularly avoid consuming other depressants such as alcohol, pregabalin, gabapentin or other opiates – These can amplify the risk of respiratory arrest.
- Be ready to call for help – urgent medical intervention may make all the difference.
We urge the sharing of information between services and peers and please report any drug concerns as soon as possible.
If users or their peers feel unwell after using heroin, please call an ambulance immediately.
For prevention purposes we encourage all heroin users to carry a naloxone kit, Naloxone saves lives. Naloxone kits are free and can be accessed through CGL services.
Peterborough-CGL Aspire – 01733 895 624
Cambridgeshire CGL – 0300 555 01 01
Thank you for your assistance in preventing further fatalities or harm.
If you have any further queries, please contact Susie Talbot or Joe Keegan at the Cambridgeshire and Peterborough Public Health Team